Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, May 24, 2007

May 24, 2007 · NWS ARX · 5 events in 4 counties and zones

Widely scattered severe thunderstorms were triggered during the afternoon of May 24, as a cold front moved into central and southwest Wisconsin. Law enforcement officials and storm spotters reported wind gusts around 60 mph, which knocked down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Widely scattered severe thunderstorms were triggered during the afternoon of May 24, as a cold front moved into central and southwest Wisconsin. Law enforcement officials and storm spotters reported wind gusts around 60 mph, which knocked down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 2:38 AM CST, 10 hours 7 minutes earlier.

Area forecast discussion, May 24, 2:38 AM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT THU MAY 24 2007

.SHORT TERM...THROUGH SATURDAY

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH TONIGHT AND
THEN AGAIN FRIDAY NIGHT AND SATURDAY.

SURFACE ANALYSIS THIS MORNING SHOWS ONE AREA OF LOW PRESSURE OVER
SOUTHEAST MANITOBA WITH A COLD FRONT ARCING SOUTH THROUGH
MINNESOTA TO ANOTHER AREA OF LOW PRESSURE OVER CENTRAL KANSAS.
LOCAL AND REGIONAL RADARS SHOWING LOTS OF SHOWERS AND
THUNDERSTORMS FROM SOUTHERN MINNESOTA INTO KANSAS.

00Z MODELS ARE VERY SIMILAR WITH THE EVOLUTION OF THE SYSTEM OVER
THE FIRST 24 TO 36 HOURS. AFTER THAT DIFFERENCES START TO SHOW UP
WITH TWO DISTINCT CAMPS OF SOLUTIONS FOR FRIDAY NIGHT INTO
SATURDAY. BASED ON HPC GUIDANCE...HAVE LEANED TOWARD THE GFS
SOLUTION FOR THIS TIME FRAME.

UPPER LEVEL LOW OVER MANITOBA WILL CONTINUE TO LIFT NORTHEAST
TODAY. THIS WILL ALLOW A STRONG SECONDARY SHORT WAVE TROUGH
CURRENTLY IN THE LEE OF THE CENTRAL ROCKIES TO LIFT NORTHEAST
ACROSS THE UPPER MIDWEST AS WELL. THE BEST PV ADVECTION IN THE
500-300 MB LAYER WILL STAY WEST OF THE AREA...BUT THE NORTHWEST
SECTIONS OF THE FORECAST AREA SHOULD SEE VALUES ON THE ORDER OF 4
TO 6 PVU/S COME ACROSS DURING THE DAY. LOW LEVEL FORCING FOR
THUNDERSTORM DEVELOPMENT WILL BE STRONG THROUGH THE DAY. STRONG
FRONTOGENESIS EXPECTED TO OCCUR IN THE 1000-700 MB LAYER ALONG
WITH STRONG FN VECTOR CONVERGENCE IN THE 1000-850 MB LAYER AND
STRONG MOISTURE AND THETA-E CONVERGENCE ALONG THE FRONT AT 925 MB.
EXPECTING TO SEE GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS AND
HAVE RAISED POPS TO CATEGORICAL ACROSS THE WEST FOR THIS MORNING
AND MUCH OF THE AREA FOR THE AFTERNOON.

SEVERE WEATHER STILL LOOKS TO BE A POSSIBILITY FOR THE AFTERNOON
AS WELL. CAPE VALUES WILL BE SOMEWHAT LIMITED BY THE CLOUD COVER.
THE NAM INDICATES MLCAPES OF OVER 500 J/KG BY EARLY AFTERNOON OVER
THE EASTERN TWO THIRDS OF THE FORECAST AREA...POSSIBLY APPROACHING
1000 J/KG ACROSS THE FAR SOUTH. THE 0-6KM SHEAR CONTINUES TO BE
CONFINED TO BEHIND THE FRONT...BUT THE 0-3KM SHEAR MAY BE 30-40
KNOTS AHEAD OF THE FRONT SUGGESTING THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL. HEAVY RAIN ALSO EXPECTED TO OCCUR AND WILL
INCLUDE THIS MENTION FOR TODAY AS WELL. COULD BE SOME ISOLATED
FLOODING PROBLEMS ACROSS THE FAR WEST WHERE RAINS WEDNESDAY NIGHT
DROPPED AROUND 1.5 INCHES. HOWEVER...GIVEN THE DRY ANTECEDENT
CONDITIONS AND THAT 1 HOUR FLASH FLOOD GUIDANCE WAS OVER 2 INCHES AND
THE 3 HOUR FLASH FLOOD GUIDANCE WAS BETWEEN 2.5 AND 3 INCHES...NOT
EXPECTING ANY LARGE SCALE PROBLEMS TO DEVELOP AND WILL NOT ISSUE A
FLASH FLOOD WATCH.

THE NEXT CONCERN IS WITH RAIN CHANCES FOR FRIDAY NIGHT AND
SATURDAY. AS MENTIONED EARLIER...TWO DISTINCT MODEL SOLUTION CAMPS
FOR THIS TIME FRAME. THE OPERATIONAL NAM...21Z SREFS AND THE 12Z
GFS ENSEMBLES INDICATE THE FRONT WILL STALL SOUTH OF THE AREA WITH
AN AREA OF OVERRUNNING RAINS DEVELOPING FROM MISSOURI INTO
INDIANA. THE 00Z OPERATIONAL GFS AND ECMWF DEVELOP THIS FARTHER
NORTH BRINGING IT INTO NORTHEAST IOWA AND SOUTHERN WISCONSIN BY
12Z SATURDAY. BASED ON GUIDANCE FROM HPC...THE GFS AND ECMWF LOOK
TO BE THE PREFERRED SOLUTION. HOWEVER...THE GFS DOES LOOK TO BE A
LITTLE BULLISH ON THE QPF IN THIS OVERRUNNING HAVE EASED INTO THIS
WITH SOME LOW CHANCE POPS FOR NOW. SATURDAY AND SATURDAY NIGHT
LOOK TO HAVE MUCH BETTER CHANCES FOR RAIN AS AN UPPER LEVEL LOW
MOVES ALONG THE CANADIAN BORDER. THE SURFACE LOW SHOULD TRACK
ACROSS MINNESOTA INTO NORTHERN WISCONSIN PUTTING THE FORECAST AREA
INTO THE WARM SECTOR. THE GFS DEVELOPS SURFACE BASED CAPES OF
500-1000 J/KG ACROSS THE SOUTHERN HALF OF THE AREA. SEVERE WEATHER
LOOKS TO BE A DEFINITE POSSIBILITY WITH 0-6 KM SHEAR VALUES AROUND
60 KNOTS AHEAD OF THE FRONT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE COLD FRONT LOOKS TO CLEAR THE AREA SATURDAY NIGHT WITH THE
RAIN CHANCES PRIMARILY CONFINED TO THE EVENING. LATER SHIFTS WILL
HAVE TO TAKE A LOOK AT THIS TREND TO SEE OF ANY ADJUSTMENTS TO THE
ONGOING FORECAST ARE NEEDED. AFTER THAT...THE NEXT RAIN CHANCE
LOOKS TO BE MONDAY OR MONDAY NIGHT AS LOW PRESSURE STARTS TO
DEVELOP IN THE LEE OF THE CENTRAL ROCKIES WITH A WARM FRONT SOUTH
OF THE AREA SETTING UP AN OVERRUNNING SCENARIO. THIS LOW THEN
EXPECTED TO LIFT NORTHEAST KEEPING THE RAIN CHANCES THROUGH THE
END OF THE PERIOD. CURRENT FORECAST HANDLES THIS SCENARIO WELL
AND NO CHANGES WERE MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, May 24, 9:23 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT THU MAY 24 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1023 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT SLOWLY MOVING THROUGH THE AREA TODAY WILL CONTINUE TO
TRIGGER MORE SHOWERS AND THUNDERSTORMS. ON GOING SHOWERS ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA WILL LIKELY MINIMIZE THE RISK
OF SEVERE WEATHER TODAY...BUT AHEAD OF THIS FRONT STRONGER STORMS
MAY DEVELOP BY EARLY AFTERNOON. AT THIS TIME...THE MAIN SEVERE
WEATHER THREAT LOOKS TO BE DAMAGING WINDS.

AREAS WEST OF A OELWEIN...DECORAH IOWA TO WINONA MINNESOTA LINE
ARE THE LEAST LIKELY TO HAVE ANY SEVERE THUNDERSTORMS TODAY.
JUST EAST OF THERE STORMS ARE POSSIBLE FROM 11 AM TO 2 PM...
AND FROM 1 PM TO 6 PM ACROSS THE REST OF WESTERN AND CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS THE ENTIRE AREA AS
ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE
REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE DURING THE
AFTERNOON AND EVENING. AT THIS TIME...THE MAIN SEVERE WEATHER
THREAT LOOKS TO BE DAMAGING WINDS AND LARGE HAIL.

A FEW THUNDERSTORMS MAY OCCUR FROM MEMORIAL DAY THROUGH WEDNESDAY
AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY OVER PARTS OF
WESTERN AND CENTRAL WISCONSIN. SPOTTERS ACROSS THE REGION MAY BE
NEEDED SATURDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA/BROOKS

In the hours before

Local storm report, May 24, 10:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1156 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     5 NNE LA CRESCENT       43.90N 91.27W
05/23/2007                   LA CROSSE          WI   NWS EMPLOYEE

            DAMAGE ON NORTHERN TIP OF FRENCH ISLAND IN AND NEAR
            NELSON COUNTY PARK JUST NORTHWEST OF LA CROSSE MUNI
            AIRPORT. NUMEROUS TREES DOWN IN THE 10 TO 18 INCH
            DIAMETER RANGE LAYING SOUTH TO NORTH. BOAT FLIPPED AND
            DOCKS DAMAGED AT RESIDENCES ON NORTHERN EXTENT OF
            LAKESHORE DRIVE. ALSO REPORTED BY TRAINED SPOTTER. ASOS
            REPORTED 52 MPH GUST AT 811 PM 1 NMI SE.

&&

DB
Local storm report, May 24, 10:58 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     4 N BYRON               44.09N 92.65W
05/23/2007  M48.00 MPH       OLMSTED            MN   TRAINED SPOTTER

0600 PM     TSTM WND GST     ORONOCO                 44.16N 92.54W
05/23/2007  M38.00 MPH       OLMSTED            MN   TRAINED SPOTTER

0603 PM     TSTM WND GST     2 N ORONOCO             44.19N 92.54W
05/23/2007  E55.00 MPH       OLMSTED            MN   TRAINED SPOTTER

            ALONG HIGHWAY 52 ON COUNTY LINE.

0605 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  M45.00 MPH       OLMSTED            MN   ASOS

0607 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  M40.00 MPH       OLMSTED            MN   BROADCAST MEDIA

            MEASURED BY SCHOOL NET AT WILLOW CREEK MIDDLE SCHOOL.
            REPORTED BY KIMT TELEVISION.

0611 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  E40.00 MPH       OLMSTED            MN   TRAINED SPOTTER

            ALSO PEA SIZE HAIL REPORTED.

0612 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
05/23/2007  E48.00 MPH       OLMSTED            MN   TRAINED SPOTTER

            REPORTED ON NORTHWEST SIDE OF TOWN.

0625 PM     TSTM WND DMG     ZUMBRO FALLS            44.29N 92.43W
05/23/2007                   WABASHA            MN   AMATEUR RADIO

            FEW TREES DOWN ALONG HIGHWAY 63.

0640 PM     FLOOD            AUSTIN                  43.67N 92.97W
05/23/2007                   MOWER              MN   BROADCAST MEDIA

            OVER AN INCH OF RAIN IN 30 MINUTES HAS CAUSED SOME STREET
            FLOODING IN CITY. REPORTED BY KAAL TV.

0640 PM     HAIL             4 SSW DORCHESTER        43.41N 91.55W
05/23/2007  E0.88 INCH       ALLAMAKEE          IA   PUBLIC

0643 PM     TSTM WND GST     NELSON                  44.42N 92.00W
05/23/2007  E40.00 MPH       BUFFALO            WI   FIRE DEPT/RESCUE

            PEA SIZE HAIL ALSO REPORTED.

0653 PM     TSTM WND DMG     4 NW MODENA             44.49N 91.86W
05/23/2007                   BUFFALO            WI   PUBLIC

            HIGH WINDS REPORTED WITH A FENCE BLOWN DOWN.

0715 PM     TSTM WND DMG     ELEVA                   44.58N 91.47W
05/23/2007                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. REPORTED BY WI STATE PATROL
            AND COUNTY SHERIFF DEPT.

0810 PM     TSTM WND DMG     5 NNE LA CRESCENT       43.90N 91.27W
05/23/2007                   LA CROSSE          WI   NWS EMPLOYEE

            DAMAGE ON NORTHERN TIP OF FRENCH ISLAND IN AND NEAR
            NELSON COUNTY PARK JUST NORTHWEST OF LA CROSSE MUNI
            AIRPORT. NUMEROUS TREES DOWN IN THE 10 TO 18 INCH
            DIAMETER RANGE LAYING SOUTH TO NORTH. BOAT FLIPPED AND
            DOCKS DAMAGED AT RESIDENCES ON NORTHERN EXTENT OF
            LAKESHORE DRIVE. ALSO REPORTED BY TRAINED SPOTTER. ASOS
            REPORTED 52 MPH GUST AT 811 PM 1 NMI SE.

0811 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
05/23/2007  M52.00 MPH       LA CROSSE          WI   ASOS

            REPORTED AT LA CROSSE MUN. AIRPORT

0848 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
05/23/2007  M1.46 INCH       MOWER              MN   BROADCAST MEDIA

            REPORTED BY KAAL TELEVISION.

0945 PM     TSTM WND DMG     3 NNW STEUBEN           43.22N 90.88W
05/23/2007                   CRAWFORD           WI   TRAINED SPOTTER

            TWO TREES DOWN OVER ROAD

0948 PM     TSTM WND DMG     VIROQUA                 43.56N 90.89W
05/23/2007                   VERNON             WI   EMERGENCY MNGR

            TREE DOWN ON POWER LINE

0948 PM     TSTM WND DMG     WEST PRAIRIE            43.46N 91.02W
05/23/2007                   VERNON             WI   EMERGENCY MNGR

            FEW TREES DOWN ON A POWER LINE

0948 PM     TSTM WND DMG     READSTOWN               43.45N 90.76W
05/23/2007                   VERNON             WI   EMERGENCY MNGR

            ONE TREE DOWN

1021 PM     TSTM WND DMG     ELROY                   43.74N 90.27W
05/23/2007                   JUNEAU             WI   LAW ENFORCEMENT

            ONE 5-6 INCH DIAMETER TREE DOWN

1034 PM     TSTM WND DMG     MAUSTON                 43.80N 90.08W
05/23/2007                   JUNEAU             WI   LAW ENFORCEMENT

            PART OF 8 INCH DIAMETER TREE DOWN ON VEHICLE

&&

DB
Local storm report, May 24, 11:18 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     WEST PRAIRIE            43.46N 91.02W
05/23/2007                   VERNON             WI   EMERGENCY MNGR

            FEW TREES DOWN ON A POWER LINE

&&

DB

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 24, 12:45 PM CST
Where
Clark County, Lynn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.580, -90.420

Thunderstorm Wind, Juneau

When
May 24, 1:07 PM CST
Where
Juneau County, 0.69 mi N of (Vok)volk Aaf Camp D
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.930, -90.270

Thunderstorm Wind, Adams

When
May 24, 2:08 PM CST
Where
Adams County, 2.04 mi SW of Brooks
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.799, -89.659

Hail, Vernon

When
May 24, 4:06 PM CST
Where
Vernon County, 1.5 mi E of Dilly
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.650, -90.400

Thunderstorm Wind, Juneau

When
May 24, 4:31 PM CST
Where
Juneau County, Mauston
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.800, -90.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29226, 28964, 28962, 28959, 28974.